Playlist

Diagnosis and Intervention – Sedatives, Hypnotic, or Anxiolytic Use Disorder (Nursing)

by Brenda Marshall, EdD, MSN, RN

My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Substance Use and Eating Disorder-SHA-SUD.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:00 So, again, this substance will intoxicate. And what do we see as symptoms of intoxication? Well, not unlike other CNS depressants, we see that slurred speech, the person starts not being able to relaying out what they are saying out right. And it's hard to understand that kind of slurred speech. They may be uncoordinated. You might see them sort of they almost look like they have had too much to drink, they might be swaying, they may not be able to keep their eyes open, they may not be able to pay attention to what you're saying, they lose that attention, and they have a hard time recalling things because they are sedated and therefore they are not paying attention. What is memory but being able to be paying attention in the moment and then recalling what you were paying attention to. If you can't pay attention in the moment, then that memory starts to fail you. When a person has too many sedatives, hypnotics, or anxiolytics, they can fall into a stupor and then into a comma. How do we know if a person is beginning to show signs of withdrawal? Well, what does the medication do? The medication is a depressant.

    01:37 It actually is a sedative. It slows everything down. So when you stop taking it, there is this rebound phenomena. So they have higher anxiety than they had before they took the medication. They may have nausea, they may have vomiting, you will find that they are sweating, insomnia, you will see those hand tremors, they may have tachycardia so we expect to have their pulse go over 100. And during withdrawal from sedative hypnotics and anxiolytics, they may have hallucinations and they may have seizures. So what are our nursing interventions when a person presents with a substance use disorder? Let's think about safety. Safety, safety, safety. So, as we want to establish a safe environment, we want to look at that surroundings. We want to reduce any stimulation in that environment. We want to reorient the patient to being here present.

    02:50 You are now in the hospital. What is the year? What is your name? My name is... So frequent, frequent reorientation. And we must continually assess their level of consciousness. We want to make sure if there is any change in the level of consciousness, we're ahead of the game. If delirium is setting in, we want to know if they are becoming somnolent we want to know. And we want to make sure that we assess for any hallucinations. We want to ask the question "Are there other things that you are seeing that are causing you some distress? Can you hear other voices besides my own as I'm speaking to you now? Do you have any feelings on your skin that are unusual? Are there any smells that you are smelling that seem to be particularly pungent?" If we can do these things, we are able to start establishing that safe environment. What do we see as common nursing diagnosis for patients who have substance use disorders? Well, if the patient says to you "Hey, I don't have a drinking problem." Or "Hey, I don't smoke much, I only smoke when I drink." That patient is denying the fact they have a problem.

    04:19 So that is denial. We expect a certain level of denial from our patients. Remember, any one of these disorders come with a great deal of stigma and so a person wants to deny that this is a problem that they are facing. Other people might say "Hey, I only use my anxiolytics because I'm a little bit nervous and so it helps me relax so instead of taking 1 a day, I'm taking 4." Well 4 is wrong, 4 is misused. And if you are taking 4 anxiolytics a day when you've been prescribed 1, you're demonstrating to us that you are not coping well with your anxiety. So, sometimes what we see is ineffective coping, a perfect nursing diagnosis for a person with substance use disorder.


    About the Lecture

    The lecture Diagnosis and Intervention – Sedatives, Hypnotic, or Anxiolytic Use Disorder (Nursing) by Brenda Marshall, EdD, MSN, RN is from the course Sedatives, Hypnotic, or Anxiolytic and Stimulant Use Disorder (Nursing).


    Included Quiz Questions

    1. Impaired attention
    2. Slurred speech
    3. Memory impairment
    4. One-sided weakness
    5. Difficulty swallowing
    1. Increase in anxiety symptoms
    2. Sweating
    3. Tachycardia
    4. Decrease in anxiety symptoms
    5. Lethargy
    1. Reducing stimuli
    2. Reorientating the client
    3. Turning on the fall alarm
    4. Lowering the side rails on the stretcher to ensure the client can move around freely
    5. Frequently assessing level of consciousness

    Author of lecture Diagnosis and Intervention – Sedatives, Hypnotic, or Anxiolytic Use Disorder (Nursing)

     Brenda Marshall, EdD, MSN, RN

    Brenda Marshall, EdD, MSN, RN


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0